Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 7, NWS Memphis, TN

February 5, 2020Tishomingo County, Mississippi

NWS Memphis, TN issued this tornado warning at Feb 5, 2020, 5:08 PM CST for Tishomingo County, Mississippi. It was in force for 19 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 5, 2020, 5:08 PM CST (23:08 UTC)
Expired
Feb 5, 2020, 5:27 PM CST
In force
19 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 84 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 5:10 PM CSTHAIL 1Tishomingo, MSQUARTER SIZED HAIL REPORTED IN TOWN OF TISHOMINGO.
Feb 5, 5:15 PM CSTTSTM WND DMGTishomingo, MSA FEW TREES DOWN ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE COUNTY, MAINLY FROM THE TOWN OF TISHOMINGO SOUTH THROUGH BELMONT AND AROUND THE PRENTISS COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 4:25 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

663 
WFUS54 KMEG 052308
TORMEG
MSC141-052345-
/O.NEW.KMEG.TO.W.0007.200205T2308Z-200205T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
508 PM CST Wed Feb 5 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Central Tishomingo County in northeastern Mississippi...

* Until 545 PM CST.
    
* At 508 PM CST, doppler radar indicated a severe thunderstorm
  producing a tornado was located over Tishomingo, or near Tishomingo
  State Park, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Iuka, Tishomingo State Park, Tishomingo, Midway, Paden, Oldham,
  Mingo, Petertown, Neil and Carter Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3459 8814 3459 8832 3462 8833 3468 8833
      3483 8811
TIME...MOT...LOC 2308Z 249DEG 35KT 3465 8825 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

KRF
1 follow-up statement
558 
WWUS54 KMEG 052327
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
527 PM CST Wed Feb 5 2020

MSC141-052337-
/O.CAN.KMEG.TO.W.0007.000000T0000Z-200205T2345Z/
Tishomingo MS-
527 PM CST Wed Feb 5 2020

...THE TORNADO WARNING FOR CENTRAL TISHOMINGO COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for northeastern
Mississippi.

LAT...LON 3459 8814 3459 8832 3462 8833 3468 8833
      3483 8811
TIME...MOT...LOC 2326Z 249DEG 35KT 3472 8804 

$$

KRF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Feb 5, 3:14 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 5, 3:14 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
314 PM CST Wed Feb 5 2020

.DISCUSSION...
Very difficult forecast for the Mid-South today. A deep trough
continues to dig across the central CONUS this afternoon, wrapping
up well into northern Mexico. Downstream of this trough, broad
southwesterly flow aloft is streaming Pacific moisture into the
Lower MS Valley. One shortwave trough is lifting across the
Arklatex and its influence is easily seen via the increasing radar
trends across the CWA. At the surface, a quasistationary front
extends from Yazoo City (MS), to Tupelo, to Tullahoma (TN). South
of this front, temperatures are near 70F with dewpoints in the
mid/upper 60s. To the north, much cooler air is locked in place
with current readings ranging from the upper 30s in northeast AR
and the MO Bootheel to the 40s and 50s across TN and north MS.

As we move through the early evening hours a surface low along the
cold front will zip northeast along the boundary. Short-term
guidance has been a bit aggressive in lifting the cold front
poleward ahead of the low and it still may occur to some degree.
The greatest severe weather threat will be confined to the area
along/south of the cold front storms will be able to root in the
boundary layer, tapping into SBCAPE near 1000 J/kg. Kinematics are
favorable for organized storms with a few embedded supercell
structures. Strong storm relative helicity in the warm sector will
promote rotating updrafts and the possibility of a few tornadoes.
These storms will also be capable of producing damaging wind and
marginally severe hail. Farther north, storms will remain more
elevated with the primary threat being small hail or perhaps gusty
winds.

Storms will exit to the east late this evening and we expect
occasional light rain for the most part for the remainder of
tonight and tomorrow. Temperatures have been lowered tomorrow to
account for cold advection, no insolation, and light
precipitation. Another challenging aspect of the forecast is the
potential for light wintry precipitation Thursday night. Cold air
aloft will overspread the area, quickly cooling the elevated warm
layer around/after 00z. While the dendritic growth zone (the -10
to -18 degree layer that favors the formation of dendrite ice
crystals) will not be saturated initially, we do expect another
wave of upper-level moisture to arrive, supporting a mix of rain
and snow in the evening. Some areas may change over to all snow
before precipitation ends, but we aren't expecting any significant
accumulations, which is usually the case where the cold air
chases the departing precipitation. The 90th percentile (worst
case) snow amounts are less than 1" area wide, with Memphis at
0.2" and areas in the TN Valley closer to 0.8". A significant
majority of the ECMWF ensemble members are on board with this
scenario as well. This forecast was played conservatively with
0.1" or less in most areas, but some areas (mainly in west TN)
could see a light dusting.

A brief dry period is expected Friday, although a few flurries
could persist into the morning. Temperatures will remain below
normal with highs in the 40s across most of the CWA. The global
models continue to show a quick-moving shortwave trough affecting
the Mid-South on Saturday. This system will suffer from limited
moisture, putting a cap on PoPs and QPF amounts. PoPs were
confined to only the Saturday period at this time. Dry weather is
anticipated again on Sunday, but we'll be right back into the rain
chances as we move into early next week.

The flow aloft will transition to quasi-zonal this weekend into
early next week as a deep low closes off over the Desert
Southwest. This trough will sit out west through Monday but is
forecast to move east early as a northern stream trough moves
across the northern Plains. The global models all indicate this
trough swinging across the Southern Plains at some point during
the middle of next week but differ on the timing by as much as 18
hours. High end chance PoPs were retained Tue-Wed to account for
this uncertainty. The global ensembles also indicate a significant
temperature variability next week so confidence remains low on the
potential for warm sector instability with this system.

MJ

&&

.AVIATION...
/18Z TAFs/

Basically a IFR or even LIFR day today with severe weather on the
horizon. Short range models show VCTS close to MEM around 21Z
today but the area of concern is TUP. Showers will likely end
around 08Z tomorrow. Expect N/NE winds around 6 to 10 kts with the
potential for MVFR ceilings at JBR by the end of the TAF period.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Feb 5, 3:19 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
319 PM CST Wed Feb 5 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
319 PM CST Wed Feb 5 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible through this
evening across north Mississippi. Damaging wind is the primary
severe weather threat, but large hail, and a few tornadoes are
also possible. Localized heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening across northeast
Mississippi.

In the hours before

Special weather statement, Feb 5, 2:43 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
243 PM CST Wed Feb 5 2020

MSZ007-008-010>012-052115-
Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
243 PM CST Wed Feb 5 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CST
FOR...

Southeastern Tunica County in northwestern Mississippi...
East central Coahoma County in northwestern Mississippi...
Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 243 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lambert, or 13
miles east of Clarksdale, moving northeast at 65 mph.

People in southeastern Tunica...east central Coahoma...Panola...
southwestern Tate and Quitman Counties should monitor this storm
closely.

LAT...LON 3417 9052 3463 9022 3431 8976 3416 9011
      3416 9013 3415 9014 3407 9031 3407 9039
TIME...MOT...LOC 2043Z 221DEG 56KT 3417 9034

KRF
Special weather statement, Feb 5, 3:30 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
330 PM CST Wed Feb 5 2020

MSZ002>004-014-052200-
Tippah MS-Marshall MS-Union MS-Benton MS-
330 PM CST Wed Feb 5 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...

Southwestern Tippah County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Northwestern Union County in northeastern Mississippi...
Benton County in northeastern Mississippi...

At 330 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Bethlehem, or 8
miles southeast of Wall Doxey State Park, moving northeast at 65 mph.

People in southwestern Tippah...southeastern Marshall...northwestern
Union and Benton Counties should monitor this storm closely.

LAT...LON 3473 8876 3451 8928 3451 8929 3452 8929
      3451 8930 3453 8933 3452 8934 3452 8936
      3453 8941 3459 8946 3498 8906
TIME...MOT...LOC 2130Z 232DEG 55KT 3461 8934

KRF
Special weather statement, Feb 5, 3:34 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
334 PM CST Wed Feb 5 2020

MSZ002-012-013-052200-
Lafayette MS-Marshall MS-Panola MS-
334 PM CST Wed Feb 5 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...

Lafayette County in northwestern Mississippi...
South central Marshall County in northwestern Mississippi...
East central Panola County in northwestern Mississippi...

At 334 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Burgess, or 9 miles
southwest of Holly Springs National Forest, moving northeast at 50
mph.

People in Lafayette...south central Marshall and east central Panola
Counties should monitor this storm closely.

LAT...LON 3429 8979 3465 8955 3437 8924 3428 8925
      3419 8961 3419 8971
TIME...MOT...LOC 2134Z 226DEG 43KT 3429 8968

KRF
Special weather statement, Feb 5, 3:38 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
338 PM CST Wed Feb 5 2020

MSZ002-003-052215-
Marshall MS-Benton MS-
338 PM CST Wed Feb 5 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CST
FOR...

Central Marshall County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...

At 337 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Marianna, or 9
miles west of Wall Doxey State Park, moving northeast at 55 mph.

People in central Marshall and northwestern Benton Counties should
monitor this storm closely.

LAT...LON 3464 8967 3469 8967 3469 8971 3470 8972
      3474 8972 3500 8944 3499 8933 3479 8915
      3459 8963
TIME...MOT...LOC 2137Z 232DEG 49KT 3468 8964

KRF
Special weather statement, Feb 5, 3:51 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
351 PM CST Wed Feb 5 2020

MSZ013-021-022-052215-
Lafayette MS-Calhoun MS-Yalobusha MS-
351 PM CST Wed Feb 5 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CST
FOR...

Southwestern Lafayette County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...

At 351 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Coffeeville, or 13
miles southeast of George Payne State Park, moving northeast at 55
mph.

People in southwestern Lafayette...northwestern Calhoun and Yalobusha
Counties should monitor this storm closely.

LAT...LON 3387 8977 3390 8977 3390 8992 3403 8993
      3417 8977 3417 8972 3421 8972 3434 8957
      3405 8923 3386 8963
TIME...MOT...LOC 2151Z 232DEG 49KT 3398 8977

KRF
Local storm report, Feb 5, 5:00 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
500 PM CST WED FEB 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 NE NEW HARMONY        34.41N  88.91W
02/05/2020                   UNION              MS   AMATEUR RADIO

            REPORT OF ROOF DAMAGE AND DOWNED TREES ON HWY 178 AND
            CR 203.

&&

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 9:53 AM CSTSpecial Weather StatementMEGItawamba52 min
Feb 5, 10:42 AM CSTAreal Flood AdvisoryMEGChickasaw, Itawamba, Lee, Monroe3 hr
Feb 5, 2:43 PM CSTSpecial Weather StatementMEGPanola, Quitman32 min
Feb 5, 3:30 PM CSTSpecial Weather StatementMEGBenton, Tippah30 min
Feb 5, 3:34 PM CSTSpecial Weather StatementMEGLafayette26 min
Feb 5, 3:38 PM CSTSpecial Weather StatementMEGBenton, Marshall37 min
Feb 5, 3:51 PM CSTSpecial Weather StatementMEGYalobusha24 min
Feb 5, 4:07 PM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Lee, Prentiss, Tippah, Union38 min
Feb 5, 4:15 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc45 min
Feb 5, 4:45 PM CSTSevere Thunderstorm WarningMEGAlcorn, Lee, Prentiss, Tishomingo30 min
Feb 5, 4:48 PM CSTAreal Flood AdvisoryMEGAlcorn, Lee, Pontotoc, Prentiss, Tippah, Union117 min
Feb 5, 4:56 PM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo49 min

Nearby

Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.